Florida, 2005

Flood in Florida, July 2 to 14, 2005

July 2 to 14, 2005 · NWS JAX · 1 event in 1 county or zone

Hidden Pines and Walnut Creek subdivisions in Gainesville, Florida off of northwest 23rd Blvd. Heavy rainfall in early July lead to an overflow of retention ponds into the streets and basement of one home.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hidden Pines and Walnut Creek subdivisions in Gainesville, Florida off of northwest 23rd Blvd. Heavy rainfall in early July lead to an overflow of retention ponds into the streets and basement of one home. This was generally a poor drainage area event. "Stormwater problems have long plagued the area around Walnut Creek and Hidden Pines." Source, Gainesville Sun, July 25, 2005 Pages 1A & 4A.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 8:03 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 8:03 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 PM EDT FRI JUL 1 2005

.PUBLIC UPDATE...THE COMBINATION OF VERY WARM EVENING TEMPS IN THE
MIDDLE TO UPPER 80S...HIGH DEWPOINTS IN THE 70S...INTERSECTING
OUTFLOW BOUNDARIES/SEA BREEZES AND DECREASING NVA ALOFT HAS LED
TO LARGE COMPLEX OF THUNDERSTORMS FROM THE OKEFENOKEE SWAMP
SOUTHEAST ACROSS NASSAU AND DUVAL COUNTIES. ELSEWHERE...THERE ARE
SMALLER CLUSTER OF THUNDERSTORMS EXTENDING MAINLY NORTH OF THE I-95
CORRIDOR AND INTO SOUTHEAST GEORGIA. THUNDERSTORMS WILL CONTINUE TO
SPREAD OUTWARD FROM THIS MAIN COMPLEX THE REMAINDER OF THIS
EVENING. THE MAIN CONCERN IS HEAVY RAINFALL POTENTIAL...ALTHOUGH DRY
CONDITIONS IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO
PRESENT RISK OF GUSTY WINDS TO 40 MPH AND/OR SMALL HAIL.
THUNDERSTORMS WILL REMAIN A CONCERN THROUGH MIDNIGHT ESPECIALLY
ACROSS SOUTHEAST GEORGIA WHERE INSTABILITY REMAINS HIGHEST...WITH
SCATTERED SHOWERS LINGERING A FEW HOURS AFTER MIDNIGHT. WILL MAKE
QUICK ADJUSTMENTS TO ZONES/GFE GRIDS.

.MARINE...WEST TO SOUTHWEST FLOW TO CONTINUE WITH RIDGE AXIS TO THE
SOUTH AND COLD FRONT STALLING TO THE NORTH. WINDS SHOULD REMAIN BELOW
15 KNOTS THROUGH THE PERIOD. NO HEADLINES.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

.PREVIOUS PUBLIC...ZONAL FLOW REPLACES THAT PERSISTENT UPPER TROUGH
ALTHOUGH A FEW VORT MAXES PASSING ALONG THE FLOW WILL CONTINUE TO
ENHANCE CONVECTION. HIGH PRES RIDGE WILL BUILD OVER SOUTH FL. FLOW
AROUND THE RIDGE WILL MAINTAIN THE FLOW OF TROPICAL MSTR INTO CNTRL
FL AND PWAT REMAINS ARND 2 INCHES. ON SUNDAY HIGH PRESSURE WILL BUILD
NWD AND A SHORT WAVE TROUGH WILL DIVE SOUTH INTO MISSISSIPPI BUT THE
RIDGE WILL NUDGE IT NWD. ONLY AFFECT IN OUR AREA WILL BE GREATER
PRECIP CHANCES IN SE GA. ON MONDAY THE HIGH NEARLY COVERS OUR AREA
AND POPS RETURN TO NORMAL DIURNAL PATTERN.

LONG TERM...HIGH PRESSURE WILL EXTEND FROM THE GULF OF MEXICO INTO
THE SWRN ATLANTIC WITH ZONAL FLOW TO THE NORTH. DURING MID WEEK A
FEW WEAK SHORT WAVES MOVE BY AND THEN A STRONGER SHORT WAVE
APPROACHES BY END OF WEEK. TEMPS ARE EXPECTED TO BE AOA CLIMO.

&&

ZAPPE
Hazardous weather outlook, Jul 1, 10:16 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1116 PM EDT FRI JUL 1 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1116 PM EDT FRI JUL 1 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MIDNIGHT...AFFECTING
MAINLY SOUTHEAST GEORGIA. THE MAIN CONCERN IS HEAVY RAINFALL
POTENTIAL...RESULTING IN FLOODING OF POOR DRAINAGE AREAS AND IN LOW-
LYING SPOTS. PATCHES OF FOG WILL DEVELOP OVERNIGHT...ESPECIALLY AREAS
THAT HAVE RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE HOLIDAY WEEKEND
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN IMPACTS WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. ISOLATED STRONG
THUNDERSTORMS WILL BE ACCOMPANIED BY EXCESSIVE LIGHTNING...HEAVY
DOWNPOURS AND GUSTY WINDS UP TO 50 MPH ON SATURDAY AND SUNDAY.
OTHERWISE...SLIGHTLY WARMER AFTERNOON TEMPERATURES ARE EXPECTED
SATURDAY THROUGH TUESDAY WITH AFTERNOON HEAT INDICES APPROACHING
105 DEGREES IN A FEW AREAS.

.SPOTTER INFORMATION STATEMENT...

WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE ALERT
FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN SOME
AREAS. PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/MKT/ECZ

In the hours before

Local storm report, Jul 1, 7:11 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
811 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HEAVY RAIN       5 SE JACKSONVILLE INTER 30.43N 81.65W
07/01/2005  1.41 INCH        DUVAL              FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER ALONG OLD KINGS ROAD 2 MILES NORTH
            OF DUNN AVENUE MEASURED 1.41 INCHES IN THE PAST HOUR.

&&

ENYEDI
Special weather statement, Jul 1, 7:35 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EDT FRI JUL 1 2005

FLZ025-032-020130-
CLAY-DUVAL-
835 PM EDT FRI JUL 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR GUSTY WINDS VALID UNTIL 930 PM EDT...

AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORMANDY...OR ABOUT 6 MILES WEST OF
DOWNTOWN JACKSONVILLE...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RIVERSIDE...NORMANDY...ORTEGA...JACKSONVILLE HEIGHTS...ORANGE PARK
AND BELLAIR-MEADOWBROOK TERRACE THROUGH 930 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 1, 9:52 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 PM EDT FRI JUL 1 2005

GAZ153-154-020345-
COASTAL GLYNN-INLAND GLYNN-
1052 PM EDT FRI JUL 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 1145 PM EDT...

AT 1052 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF COUNTRY CLUB
ESTATES...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND DOCK JUNCTION...BOYS ESTATE...COUNTRY CLUB
ESTATES...BRUNSWICK...ST. SIMONS...LITTLE ST. SIMONS ISLAND...GLYNN
HAVEN AND SEA ISLAND THROUGH 1145 PM EDT. GUSTY WINDS OF 35 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jul 1, 10:01 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HEAVY RAIN       5 SE JACKSONVILLE INTER 30.43N 81.65W
07/01/2005  1.41 INCH        DUVAL              FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER ALONG OLD KINGS ROAD 2 MILES NORTH
            OF DUNN AVENUE MEASURED 1.41 INCHES IN THE PAST HOUR.

1100 PM     HEAVY RAIN       NORMANDY                30.31N 81.76W
07/01/2005  1.90 INCH        DUVAL              FL   TRAINED SPOTTER

            SPOTTER JUST SOUTH OF INTERSTATE 10 ON THE JACKSONVILLE
            WESTSIDE REPORTED 1.9 INCHES STORM TOTAL RAINFALL THIS
            EVENING.

&&

ENYEDI

Event by event

1 flood. Local standard time, as filed.

Flood, Alachua

When
July 2, 1:01 AM EST to July 14, 12:59 AM EST
Where
Alachua forecast zone
Reported by
NEWSPAPER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470301.